Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 209, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 22, 2020, 2:48 PM EDT for Columbia County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2020, 2:48 PM EDT (18:48 UTC)
- Expired
- Aug 22, 2020, 3:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Columbia County, FL
The radar
The Moody AFB radar (KVAX), 83 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:47 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 22, 1:47 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Jacksonville FL 147 PM EDT Sat Aug 22 2020 .AVIATION... [Through 18Z Sunday] VFR CIGS continues to prevail at the terminals with brief MVFR CIGs and VSBY possible in a few showers next hour or so at aviation terminals. Airmass continues to de-stabilize with best chance of t-storms through 00Z for the northeast FL terminals with MVFR and some gusty winds indicated for now. Lower chances at KSSI so maintained a VCTS at this time. Convection should diminish in the evening hours becoming more isolated and weak toward midnight. Overnight after about 09Z Sunday, a few showers may move ashore and affect coastal terminals. Additional scattered showers and storms should be expected Sunday after 14Z as daytime heating generates diurnal convection. && .PREV DISCUSSION [1036 AM EDT]... .NEAR TERM [Through Tonight]... The mid/upper level trough northwest of the region continues to bring a south to SW low level flow over the area with light and variable winds at the surface showers. Showers associated with a weak trough over east central FL has pushed eastward into the Atlantic with another round of showers ongoing over central FL. Meanwhile, the mid/upper level ridge over the Atlantic remains centered just east of the Bahamas with a surface high pressure axis oriented northeast to southwest across from the northern Bahamas into south Florida. The trough to our NW will begin to lift slowly northward today with an early start to showers and convection with south to southwest flow from the Gulf of Mexico across the suwannee valley of NE FL and along the northeast Gulf coast. Given slightly cool mid level temperatures ranging from -6 to -7 degrees Celsius per forecast soundings, scattered to numerous showers and storm coverage is expected today with initial activity pushing NNE from I-75 towards the Highway 301 corridors of NE FL into SE GA by the early afternoon hours and then meeting up with the Atlantic seabreeze between Highway 301 and I-95 mainly over NE FL areas south of I-10 as the surface ridge to the southeast builds northward into NE FL by early evening. The presence of shear with surface to 6km values near 30 knots and cloud layer values around 50 knots will keep the threat strong wind gusts and hail possible with strong to pulse severe storms developing along the weak Atlantic seabreeze. Storm motion will also become more southerly during the afternoon as surface high pressure ridge builds into the areas from the southeast. High moisture in place with PWAT values ranging from 1.90 to 2.20 inches will also mean the threat localized flooding will be possible with any storms cells that train over the same areas, but this threat should be minimized as storm motions should be in the 20 to 25 mph range which will help cut down on heavy rainfall potential. High temperatures will only be in the low 80s across the suwannee valley of NE FL with mid to upper 80s elsewhere across NE FL and mid 80s over SE GA. Tonight...Isolated embedded thunderstorms may be lingering around during the early evening with stratiform rain thereafter moving from south to north thru mid evening. Onshore flow may bring some isolated showers along the First Coast during the pre-dawn hours. Lows will be in the lower 70s over interior GA and mid 70s across NE FL and the beaches. .SHORT TERM [Sunday Through Monday]... Western part of the Atlantic upper level ridge starts moves into the region on Sunday with Surface ridge moving into the mid Atlantic coast while TS Marco moves off the Yucatan into the central Gulf of Mexico, ESE to E onshore flow is anticipated on Sunday with a long fetch coming off the the adjacent Atlantic Ocean. Scattered to numerous showers are expected over the region Sunday. Overall chances for severe will be low, but can't rule out an isolated strong to borderline severe thunderstorm producing damaging wind gusts, some hail, or heavy rainfall. Temperatures will peak in the upper 80s to around 90 Sunday afternoon, dipping to low-mid 70s overnight Monday morning. By late Monday, TS Laura forecast to move into the SE-E Gulf while TS Marco is expected to move into the Western Gulf. See advisories from NHC for details and updates. The surface ridge axis will extend from the Carolina adjacent Atlantic waters into northern GA, AL and MS while the upper ridge remains just offshore of NE FL, GA and SC. This will start to set up a tight pressure gradient over our adjacent waters Monday. Even with a further westward track, we could still expect some impacts from this system, especially over the coastal areas and coastal waters. For now, expect a wet pattern to continue Monday with numerous showers and thunderstorms. There will be some lingering isolated to widely scattered showers and thunderstorms Monday night. .LONG TERM [Tuesday Through Saturday]... The overall pattern remains favorable for continued high coverage of afternoon and evening showers and thunderstorms through the rest of the work week. Onshore flow will continue through at least Thursday. Southwesterly is possible Friday as ridge moves off to the east. Max temps will be in the upper 80s to low 90s and morning lows will be in the low-mid 70s. .MARINE... Low level ridge of high pressure in the Atlantic will expand westward this weekend and then Tropical Storm Laura will move into the eastern Gulf waters early in the work week. High pressure will build to the northeast of the area early next week with east southeast winds increasing in speed. Long period swells and increased onshore flow will lead to increased wave heights early in the week with this change to easterly flow, with seas building to 6-8 ft over our offshore waters Monday through Tuesday. Small Craft Advisory conditions are possible. Typical summertime seabreeze thunderstorms anticipated through the weekend, with enhanced coverage of storms possible early next week as Laura moves into the central Gulf of Mexico. Rip Currents: Moderate risk of rip current for NE FL beaches this weekend with a low risk at SE GA beaches today becoming a moderate risk on Sunday. .HYDROLOGY... Locally heavy rainfall from numerous showers and thunderstorms the next several afternoons may result in localized flooding especially in urban areas. && .PRELIMINARY POINT TEMPS/POPS... AMG 71 86 72 90 74 / 20 60 20 70 20 SSI 77 86 78 88 79 / 20 40 20 70 40 JAX 75 88 76 90 77 / 20 60 20 80 30 SGJ 76 88 77 89 77 / 20 50 20 80 30 GNV 73 89 74 90 75 / 30 70 20 80 30 OCF 74 89 74 91 76 / 40 80 20 90 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
In the hours before
Special weather statement, Aug 22, 2:34 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
234 PM EDT Sat Aug 22 2020
FLZ222-236-221915-
Southern Columbia FL-Western Alachua FL-
234 PM EDT Sat Aug 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA COUNTY
UNTIL 315 PM EDT...
* At 234 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near High Springs, or 11 miles
southeast of Ichetucknee Spring, moving northwest at 10 mph.
* Winds in excess of 45 mph and funnel clouds possible with this
storm.
* Locations impacted include...
Fort White.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3005 8257 2985 8259 2983 8265 2994 8280
2995 8279 2996 8276 2999 8276 2999 8279
3000 8279
TIME...MOT...LOC 1834Z 150DEG 8KT 2985 8263
NELSONThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:13 PM EDT | Severe Thunderstorm Warning | JAX | Gilchrist | 47 min |
| Aug 22, 2:22 PM EDT | Severe Thunderstorm Warning | JAX | Gilchrist, Suwannee | 38 min |
| Aug 22, 2:25 PM EDT | Tornado Warning | JAX | Gilchrist, Suwannee | 35 min |
| Aug 22, 2:34 PM EDT | Special Weather Statement | JAX | Gilchrist | 41 min |
| Aug 22, 2:57 PM EDT | Tornado Warning | JAX | Columbia, Gilchrist, Suwannee | 33 min |
| Aug 22, 3:07 PM EDT | Special Weather Statement | JAX | Columbia | 53 min |
| Aug 22, 3:27 PM EDT | Special Weather Statement | JAX | Columbia | 33 min |
| Aug 22, 3:30 PM EDT | Special Weather Statement | JAX | Columbia | 30 min |
| Aug 22, 3:44 PM EDT | Severe Thunderstorm Warning | JAX | Baker, Columbia | 25 min |
| Aug 22, 3:47 PM EDT | Special Weather Statement | JAX | Clay | 43 min |
| Aug 22, 4:02 PM EDT | Special Weather Statement | JAX | Putnam | 43 min |
| Aug 22, 4:11 PM EDT | Special Weather Statement | JAX | Columbia | 34 min |
| Aug 22, 4:16 PM EDT | Special Weather Statement | JAX | Flagler | 44 min |
| Aug 22, 4:20 PM EDT | Special Weather Statement | JAX | Marion | 40 min |
| Aug 22, 4:46 PM EDT | Special Weather Statement | JAX | Saint Johns | 44 min |
| Aug 22, 4:53 PM EDT | Special Weather Statement | JAX | Marion | 52 min |
| Aug 22, 5:06 PM EDT | Special Weather Statement | JAX | Duval | 39 min |
| Aug 22, 5:12 PM EDT | Special Weather Statement | JAX | Marion | 48 min |
| Aug 22, 5:25 PM EDT | Special Weather Statement | JAX | Baker | 35 min |
| Aug 22, 5:31 PM EDT | Special Weather Statement | JAX | Nassau | 44 min |
| Aug 22, 5:57 PM EDT | Areal Flood Warning | JAX | Marion | 48 min |
| Aug 22, 6:23 PM EDT | Special Weather Statement | JAX | Alachua | 52 min |
| Aug 22, 6:55 PM EDT | Special Weather Statement | JAX | Alachua | 35 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.